Nebraska, 2010

Hail and Damaging Winds in Nebraska, July 19 to 20, 2010

July 19 to 20, 2010 · NWS GID · 6 events in 4 counties and zones

Starting around midnight, and lasting for around 4 hours on this early Tuesday morning, a few clusters of strong to severe thunderstorms affected South Central Nebraska. These storms focused north of an east-west stationary surface front stretched near the Nebraska-Kansas border, with a 30-40 knot low level jet providing strong low level convergence over the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Starting around midnight, and lasting for around 4 hours on this early Tuesday morning, a few clusters of strong to severe thunderstorms affected South Central Nebraska. These storms focused north of an east-west stationary surface front stretched near the Nebraska-Kansas border, with a 30-40 knot low level jet providing strong low level convergence over the front. The large-scale environment featured broad, west-northwest flow aloft, with subtle mid level disturbances passing through. The mesoscale environment had 40-50 knots of deep-layer vertical shear, and MUCAPE values of 1500-3000 J/kg. The first round of severe storms rolled southeast out of North Central Nebraska shortly after midnight, mainly affecting areas north of Interstate 80 and resulting in a quarter size hail report in Howard County, and an estimated 60 MPH wind gust in Grand Island. A little over on hour later, a second cluster of storms pushed into western sections of South Central Nebraska, bringing penny to quarter size hail to western Dawson County. As these storms spread east down the Interstate 80 corridor, the Grand Island airport recorded a measured 58 MPH wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 19, 11:17 PM CST, 18 minutes earlier.

Area forecast discussion, Jul 19, 11:17 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1217 AM CDT TUE JUL 20 2010

.AVIATION...06Z TAF. TUNDERSTORMS CONTINUE TO DEVELOP ACROSS
CENTRAL NEBRASKA EARLY THIS MORNING AND WILL HEAD TOWARDS KGRI OVER
THE NEXT FEW HOURS. WILL START THE TAF WITH A TEMPO GROUP FOR
THUNDERSTORMS...BUT EVENTUALLY WEAKEN THOSE TO SHOWERS BY SUNRISE.
MVFR CIGS ARE ALSO TAKING HOLD AT KGRI...AND THOSE COULD EVEN FALL
TO IFR FOR A FEW HOURS EARLY THIS MORNING. THE CIGS WILL BE SLOW
TO IMPROVE ACCORDING TO THE 00Z NAM...SO WILL ONLY SHOW GRADUAL
IMPROVEMENT DURING THE MORNING...BUT WILL EVENTUALLY BRING THEM
BACK TO VFR DURING THE AFTERNOON. MORE THUNDERSTORMS ARE POSSIBLE
DURING THE DAY ON TUESDAY...BUT WILL PLAN ON THOSE STAYING JUST
SOUTH OF KGRI.

&&

.PREV DISCUSSION... /ISSUED 825 PM CDT MON JUL 19 2010/

UPDATE...ALLOWED THE HEAT ADVISORY TO EXPIRE ON TIME. HEAT INDEX
VALUES HAVE FALLEN BELOW ADVISORY LEVELS...AND THEY SHOULD
CONTINUE TO DECREASE THIS EVENING.

PREV DISCUSSION... /ISSUED 321 PM CDT MON JUL 19 2010/

SHORT TERM...TONIGHT THROUGH WEDNESDAY MORNING.  FORECAST CONCERN
WILL CONTINUE TO BE PRECIPITATION CHANCES AS WELL AS HIGH
TEMPERATURES.

LAST NIGHTS CONVECTION HELPED PUSH SURFACE BOUNDARY MUCH FURTHER
SOUTH THAN ANTICIPATED. STUBBORN LOW CLOUDS NORTH OF THE BOUNDARY
HAVE PERSISTED ACROSS THE NORTHERN HALF OF THE CWA AND RAISED HAVOC
WITH HIGH TEMPERATURES THUS FAR. FRONT SEEMED TO HAVE MADE IT AS FAR
AS THE SOUTHERN PART OF THE CWA. CURRENT THINKING IS THAT THE WEAK
FRONT WILL WASH OUT AND REDEVELOP FURTHER NORTH LATER THIS
AFTERNOON.

FIRST CONCERN IS THE CHANCE FOR ANYTHING POPPING THIS AFTERNOON.
PLENTY OF INSTABILITY ACROSS THE SOUTHERN PART OF OUR CWA AND DEEP
LAYER SHEAR ALSO RESPECTABLE ALTHOUGH BETTER OVER THE NORTHERN CWA.
ON THE DOWNSIDE...LOOKS LIKE WE MAY BE CAPPED IN THE SOUTH. PROGGED
700 MB TEMPS OF 15C AND LACK OF A TRIGGER MAY KEEP STORMS AT BAY.

WATER VAPOR IMAGERY SHOWS SHORTWAVE TROUGH MOVING EAST ALONG ZONAL
FLOW ACROSS MONTANA. THIS DISTURBANCE SHOULD HELP INITIATE STORMS
THIS AFTERNOON OVER SDAK AND THESE WILL GRADUALLY TURN ESE AND MOVE
INTO NORTHERN NEB. FOR THIS REASON WILL GO WITH HIGHEST POPS IN OUR
NORTH BUT WILL INCLUDE AT LEAST A CHANCE EVERYWHERE.

FOR TUESDAY THE BOUNDARY IS EXPECTED TO PUSH FURTHER SOUTH. COULD
HAVE SOME LINGERING STORMS TO START THE DAY AND THEN AGAIN IN THE
LATE AFTERNOON ESPECIALLY IN THE EAST AS THE SOUTHWEST SHOULD BE
CAPPED. THE BEST CHANCE FOR RAIN SHOULD BE TUESDAY NIGHT AS LOW
LEVEL JET SETS UP AND STORMS LIGHT UP OVER THE BOUNDARY. AT THIS
TIME THE SET UP APPEARS TO BE THE BEST IN THE SOUTHEAST PART OF THE
CWA BUT AGAIN THAT WILL DEPEND ON WHERE SURFACE BOUNDARY SETS UP ON
TUESDAY.

BECAUSE OF THE AFOREMENTIONED BOUNDARY...HIGH TEMPERATURE FORECAST
WILL AGAIN BE TRICKY ON TUESDAY. WILL GO WITH UPPER 90S IN THE FAR
SOUTH AND MID 80S NORTH.

LONG TERM...WEDNESDAY THROUGH NEXT MONDAY.  PRIMARY FORECAST
CONCERN WILL CONTINUE TO BE NAILING DOWN THE POSITION OF A
MEANDERING FRONTAL BOUNDARY AND THE THUNDERSTORM CHANCES ASSOCIATED
WITH IT.

CONVECTION TUESDAY NIGHT WILL LIKELY DRIVE THE SFC FRONT SOUTH INTO
NORTHERN KANSAS BY WEDNESDAY MORNING. HOWEVER...FORECAST MODELS ARE
IN FAIRLY GOOD AGREEMENT THAT THE FRONT WILL LIFT BACK NORTH THROUGH
THE CWA DURING THE DAY ON WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE
ON WEDNESDAY ALONG AND NORTH OF THE FRONT. THEREFORE...THUNDERSTORM
CHANCES WILL BE HIGHEST ACROSS NORTHERN ZONES...NORTH OF INTERSTATE
80. HIGH TEMPERATURES WILL VARY FROM THE 80S ACROSS OUR NORTHERN CWA
TO THE MID 90S OVER NORTH CENTRAL KANSAS.

THE SFC FRONT WILL HAVE LIFTED WELL NORTH OF OUR CWA ON THURSDAY
MAKING FOR WHAT WILL LIKELY BE THE HOTTEST DAY OF THE WEEK IN MANY
LOCATIONS. TEMPERATURES ON THURSDAY SHOULD BE WELL INTO THE 90S
ACROSS THE AREA TO NEAR 100 DEGREES OVER NORTH CENTRAL KANSAS.
THURSDAY SHOULD ALSO BE A DRY DAY FOR OUR AREA...BUT A TROUGH OF LOW
PRESSURE WILL HELP THUNDERSTORMS TO DEVELOP OVER THE HIGH PLAINS
THURSDAY AFTERNOON...WHICH COULD SPREAD INTO OUR CWA THURSDAY NIGHT.
AT THIS TIME...ONLY PLANNING TO GO WITH SLIGHT POPS FOR THURSDAY
NIGHT.

TEMPERATURES MAY FALL OFF A FEW DEGREES ON FRIDAY BEHIND THE TROUGH
BUT REMAIN TOASTY AND AROUND THE 90 DEGREE MARK. CAN NOT RULE OUT
THUNDERSTORMS THIS WEEKEND BUT BEST CHANCES WILL BE DURING THE
OVERNIGHT HOURS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 19, 10:08 PM CST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1108 PM CDT MON JUL 19 2010

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
201200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1108 PM CDT MON JUL 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA TONIGHT. SOME OF
THESE STORMS MAY BE SEVERE WITH LARGE HAIL TO THE SIZE OF GOLF
BALLS...AND DAMAGING WINDS IN EXCESS OF 60 MPH BEING THE PRIMARY
SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE ARE INTERMITTENT CHANCES FOR THUNDERSTORMS ACROSS THE
OUTLOOK AREA THROUGHOUT THE UPCOMING WEEK. SEVERE THUNDERSTORMS
WILL BE A POSSIBILITY FOR AT LEAST TUESDAY NIGHT AND WEDNESDAY
NIGHT. THE BEST CHANCE FOR THUNDERSTORMS IN GENERAL...WILL BE
DURING THE LATE EVENING AND OVERNIGHT HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

BRYANT

In the hours before

Special weather statement, Jul 19, 10:30 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1130 PM CDT MON JUL 19 2010

NEZ039-200500-
VALLEY NE-
1130 PM CDT MON JUL 19 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN VALLEY COUNTY UNTIL
MIDNIGHT CDT...

AT 1128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR COMSTOCK...OR 20 MILES WEST OF ORD...
MOVING SOUTHEAST AT 40 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ARCADIA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4148 9887 4139 9895 4139 9921 4163 9922
      4167 9920
TIME...MOT...LOC 0430Z 309DEG 33KT 4157 9930

HEINLEIN
Special weather statement, Jul 19, 10:40 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1140 PM CDT MON JUL 19 2010

NEZ082-200515-
FURNAS NE-
1140 PM CDT MON JUL 19 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FURNAS COUNTY UNTIL 1215
AM CDT...

AT 1138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WILSONVILLE...OR 24 MILES NORTHWEST OF
NORTON...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WILSONVILLE...
  HENDLEY...
  BEAVER CITY...
  HOLLINGER...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4019 10019 4022 10019 4022 9963 4000 9963
      3999 10000 4000 10000 4000 10019 4000 10020
      4019 10020
TIME...MOT...LOC 0440Z 276DEG 27KT 4010 10016

BRYANT
Special weather statement, Jul 19, 10:59 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1159 PM CDT MON JUL 19 2010

KSZ005-017-200530-
PHILLIPS KS-ROOKS KS-
1159 PM CDT MON JUL 19 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ROOKS AND PHILLIPS
COUNTIES UNTIL 1230 AM CDT...

AT 1156 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
ALMENA TO EDMOND TO PENOKEE...AND MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  PHILLIPSBURG...
  PRAIRIE VIEW...
  LONG ISLAND...
  LOGAN...
  WOODRUFF...
  DAMAR...
  SPEED...
  PALCO...
  WEBSTER STATE PARK...
  GLADE...
  STOCKTON...
  PLAINVILLE...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3926 9961 3955 9961 3956 9963 3966 9964
      4000 9963 4000 9914 3949 9921 3922 9928
TIME...MOT...LOC 0458Z 281DEG 32KT 3997 9974 3958 9981
          3932 9996

BRYANT
Special weather statement, Jul 19, 11:16 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1216 AM CDT TUE JUL 20 2010

NEZ082-083-200600-
FURNAS NE-HARLAN NE-
1216 AM CDT TUE JUL 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR FURNAS AND HARLAN COUNTIES UNTIL
100 AM CDT...

AT 1215 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTH OF HOLLINGER...OR 19 MILES
NORTHEAST OF NORTON...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OXFORD...
  STAMFORD...
  ORLEANS...
  ALMA...
  RAGAN...
  HUNTLEY...
  REPUBLICAN CITY...
  HARLAN COUNTY DAM...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4033 10019 4034 9922 4034 9917 4000 9918
      4000 10020
TIME...MOT...LOC 0516Z 272DEG 32KT 4008 9972

BRYANT

The radar

The Grand Island radar (KUEX), 92 km away, was scanning. The volume nearest the first event began at 05:33 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Howard

When
July 19, 11:35 PM CST
Where
Howard County, 5 mi NE of Boelus
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
41.131, -98.652

Hail, Merrick

When
July 19, 11:58 PM CST
Where
Merrick County, 4 mi SW of Clarks
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
41.159, -97.904

Thunderstorm Wind, Hall

When
July 20, 12:15 AM CST
Where
Hall County, Grand Is
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.920, -98.350

Wind gusts estimated at 60 MPH accompanied by penny size hail.

Hail, Dawson

When
July 20, 1:31 AM CST to 1:36 AM CST
Where
Dawson County, Gothenburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.930, -100.150

Hail, Dawson

When
July 20, 1:45 AM CST
Where
Dawson County, 5 mi N of Cozad
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.942, -99.970

Thunderstorm Wind, Hall

When
July 20, 2:55 AM CST
Where
Hall County, (Gri)grand Is Rgnl A
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.970, -98.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249572, 249573, 249575, 249576, 249577, 249578.